Hail, Jefferson
- When
- March 28, 7:40 AM EST
- Where
- Jefferson County, 0.52 mi E of Port Barnett
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.170, -79.040
Scattered strong to severe thunderstorms developed across western Pennsylvania, northern West Virginia, and eastern Ohio ahead of a fast moving cold front during the morning and early afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Scattered strong to severe thunderstorms developed across western Pennsylvania, northern West Virginia, and eastern Ohio ahead of a fast moving cold front during the morning and early afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 28, 7:26 AM EST, 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 826 AM EDT WED MAR 28 2012 .SYNOPSIS... A COLD FRONT WILL BRING SHOWERS WITH THE CHANCE OF THUNDERSTORMS TO THE UPPER OHIO VALLEY REGION TODAY. SEASONABLY COOL WEATHER WILL FOLLOW FOR THURSDAY...BUT LOOK FOR INCREASED RAIN CHANCES AGAIN ON FRIDAY AS LOW PRESSURE APPROACHES THE AREA. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... ONGOING THUNDERSTORMS IN THE NORTHERN HALF OF THE CWA HAVE BEEN YIELDING REPORTS OF NEARLY QUARTER SIZED HAIL. INSTABILITY LOOKS TO BE VERY LEAN...HOWEVER 50-60 KTS OF 0-6 KM BULK UNIDIRECTIONAL SHEAR ARE MANAGING TO YIELD DECENT ENOUGH SUPPORT TO MANAGE TO SUSTAIN BRIEFLY STRONG UPDRAFTS. THE FORECAST HAS BEEN UPDATED TO INCLUDE GUSTY WINDS AND LARGE HAIL WITH THE THUNDERSTORMS ACROSS THE NORTHERN TIER OF COUNTIES THIS MORNING. FRIES PREVIOUS... LOW PRESSURE MOVING ACROSS THE NORTHERN LAKES WILL PULL A COLD FRONT ACROSS THE UPPER OHIO REGION TODAY. STRONG WARM ADVECTION IN ADVANCE OF THE LOW HAS DEVELOPED A SHALLOW INVERSION AND WILL INITIALLY CAP THE BOUNDARY LAYER. HOWEVER...SUFFICIENT FUEL/INSTABILITY IS INDICATED FOR DEVELOPMENT OF SOME ELEVATED SHOWERS/POSSIBLE THUNDERSTORMS THIS MORNING...WHICH SHOULD BECOME MORE SURFACE BASED AS THE FRONT AND THE DAY PROGRESS. OVERALL SEVERE POTENTIAL REMAINS LOW DESPITE FAVORABLE DEEP LAYER SHEAR WITH LIMITATIONS IMPOSED BY A LACK OF INSTABILITY. MODELS ARE IN GENERAL AGREEMENT IN MORE RAPID PASSAGE OF THE FRONT THAN PREVIOUSLY DEPICTED...SO ADJUSTMENTS THIS MORNING FEATURE FADING PRECIP PROBABILITIES DURING THE AFTERNOON. ALSO OF INTEREST FOR THE AFTERNOON IS THE AFOREMENTIONED STRONG WIND FIELD IN CONJUNCTION WITH THE STEEPENING LOW LAPSE RATE AS DISPLAYED VIA MODEL SOUNDINGS. WIND GUSTS HAVE THUS BEEN INCREASED...BUT ARE EXPECTED TO REMAIN BELOW ADVISORY THRESHOLDS. COLDER AIR IS PROJECTED TO ADVECT OFF THE LAKES TONIGHT...AND LOW INVERSION LEVELS SHOULD PRECLUDE MUCH THE WAY OF SHOWERS. SMALL PRECIP PROBABILITIES WERE TWEAKED TO FAVOR AREAS IN LEE OF THE LAKES AND THE RIDGES. PROJECTED TEMPERATURE PROFILE ALSO IS INDICATIVE OF SOME FROZEN PRECIP OVER NORTHERN COUNTIES...SNOW SHOWER MENTION WAS THUS ADDED. NEAR TERM TEMPERATURES WERE FORECAST USING TWEAKED SREF MEANS. && .SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/... BUILDING HIGH PRESSURE SHOULD SNUFF ANY LINGERING SHOWERS BY MIDDAY THURSDAY...AND CONTINUED COLD ADVECTION SHOULD HOLD TEMPERATURES A FEW DEGREES BELOW THE SEASONAL NORMALS. THE SURFACE HIGH PRESSURE AXIS IS NAM/GFS FORECAST TO SLIDE ACROSS THE UPPER OHIO ON THURSDAY NIGHT...AND THE AIRMASS WILL BE PLENTY DRY FOR A PERIOD OF RADIATIONAL COOLING BEFORE WARM...MOIST ADVECTION RESUMES IN ADVANCE OF MIDWESTERN LOW PRESSURE. ANOTHER FREEZE IS THUS FORECAST...BUT DURATION/MAGNITUDE LOOKS TO BE LIMITED AS MID LEVEL CLOUDINESS INCREASES. ANOTHER SHORTWAVE IS FORECAST FOR A FRIDAY APPROACH AND SATURDAY EXIT...HENCE CHANCE POPS WERE MAINTAINED FOR THE CLOSE OF THE WORK WEEK...FOLLOWED BY DIMINISHED NUMBERS INTO THE WEEKEND. SHORT TERM TEMPERATURES SHOULD AVERAGE OUT FAIRLY CLOSE TO NORMAL AND WERE FORECAST USING A BLEND OF SREF AND GFS MOS. && .LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/... PROGRESSIVE PATTERN IS GFS/ECMWF DEPICTED FOR THE LONG TERM PERIOD AND AS SENSIBLE WEATHER WILL THUS BE SHORTWAVE DEPENDENT...FORECAST WILL GENERALLY BE OF PERSISTENCE AND ALTERATIONS MINIMAL THIS MORNING. WITH THE JET PROJECTED TO MEANDER OVER...OR NORTH OF THE GREAT LAKES...TEMPERATURES WERE FORECAST ABOVE THE SEASONAL AVERAGES USING TWEAKED HPC GUIDANCE. && .AVIATION /13Z WEDNESDAY THROUGH SUNDAY/... MAIN AVIATION CONCERN THROUGH 14Z WILL BE LOW LEVEL WIND SHEAR. RECENT NAM MODEL PROFILES SHOW A VERY STRONG AND SHALLOW SURFACE INVERSION THIS MORNING, WITH BASE 1 KFT AGL, HAVING SURFACE WINDS FROM THE SOUTH AT 5-10 KTS. RADAR VERTICAL WIND PROFILES AND NAM MODEL PROFILES SHOW WINDS FROM THE SOUTHWEST AND WEST 35-50 KTS IN THE LAYER 1-2 KFT AGL WILL CONTINUE TODAY. BLEND OF HIGH RESOLUTION MODEL OUTPUT SHOW VERTICAL MIXING, ACCOMPANYING THE COLD FRONTAL PASSAGE 14Z-18Z, DEEPENING THE SURFACE LAYER WHICH WILL THEN TAP THE FAST WINDS ALOFT AND CAUSE SOUTHWEST TO WEST SURFACE WINDS TO GUST TO 25-30 KTS THROUGH 22Z. FLIGHT CONDITIONS SHOULD BE MAINLY VFR THROUGH 06Z, DESPITE PASSAGE OF FRONTAL BAND OF SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS 14Z-18Z, AS HAVE TOO LOW CONFIDENCE TO MENTION. TIMING OF SHOWERS HAS BEEN BASED ON RECENT WRF-NMM AND HRRR MODEL OUTPUT. COLD POOL STRATOCUMULUS LATE TONIGHT INTO THURSDAY MORNING MAY PROMOTE A PERIOD OF MVFR CEILINGS. OUTLOOK...THURSDAY THROUGH SUNDAY... VFR THURSDAY AFTERNOON INTO FRIDAY. RESTRICTIONS THEN POSSIBLE DUE TO SHOWERS FROM A LOW PRESSURE SYSTEM PASSAGE FRIDAY NIGHT INTO SATURDAY, AND LINGERING COLD POOL CLOUDS SUNDAY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 547 AM EDT WED MAR 28 2012 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 031-073>076-WVZ001>004-291000- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST- LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG- INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE- FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL- 547 AM EDT WED MAR 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. TEMPERATURES ARE FORECAST TO FALL TO NEAR OR BELOW FREEZING ON FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-WVZ012-021>023-041-291000- GARRETT-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 547 AM EDT WED MAR 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON WITH THE PRIMARY THREAT COMING FROM DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. TEMPERATURES ARE FORECAST TO FALL TO NEAR OR BELOW FREEZING ON FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
752 AM EDT WED MAR 28 2012
PAZ007>009-015-016-281230-
CLARION PA-FOREST PA-JEFFERSON PA-MERCER PA-VENANGO PA-
752 AM EDT WED MAR 28 2012
...THUNDERSTORMS ...
THUNDERSTORMS WITH GUSTY WINDS AND HAIL TO MOVE THROUGH THE
FOLLOWING COUNTIES...
CLARION...FOREST...JEFFERSON...MERCER AND VENANGO...
AT 743 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
SHOWED THUNDERSTORMS WITH HALF DIAMETER HAIL AND WINDS GUSTING TO 45
MPH LOCATED NEAR COOPERSTOWN...MOVING EAST AT 60 MPH.
VISIBILITY CAN BE REDUCED IN BRIEF HEAVY RAIN.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE THUNDERSTORMS
INCLUDE...
SUGARCREEK... POLK... COOPERSTOWN...
FRANKLIN... OIL CITY... SENECA...
OIL CREEK STATE PARK... VAN...
TIONESTA... FRYBURG... WEST HICKORY...
KELLETTVILLE...
PLEASE REPORT HEAVY RAIN AND FLOODING PROBLEMS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
LAT...LON 4144 7895 4143 7897 4145 7899 4145 7906
4143 7906 4142 7909 4136 7909 4136 7901
4138 7897 4133 7888 4128 7889 4129 8012
4153 7996 4159 7986 4159 7895SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
828 AM EDT WED MAR 28 2012
PAZ014>016-022-023-281315-
ARMSTRONG PA-BUTLER PA-CLARION PA-INDIANA PA-JEFFERSON PA-
828 AM EDT WED MAR 28 2012
...THUNDERSTORMS...
THUNDERSTORMS WITH GUSTY WINDS AND HAIL TO MOVE THROUGH THE
FOLLOWING COUNTIES...
ARMSTRONG...BUTLER...CLARION...INDIANA AND JEFFERSON...
AT 822 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
SHOWED THUNDERSTORMS OVER BRADYS BEND...MOVING EAST AT 60 MPH.
THESE THUNDERSTORMS CAN PRODUCE WINDS GUSTING UP TO 50 MPH AND DIME
SIZE HAIL. VISIBILITY CAN BE REDUCED IN BRIEF HEAVY RAIN.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE THUNDERSTORMS
INCLUDE...
EAST BRADY... BRADYS BEND... KITTANNING...
RIMERSBURG... CLIMAX... NEW BETHLEHEM...
MUFF... RURAL VALLEY... DAYTON...
PLUMVILLE... SMICKSBURG... DORA...
LAT...LON 4069 7882 4085 7981 4110 7959 4105 7880
4072 7880The State College radar (KCCX), 91 km away, was scanning. The volume nearest the first event began at 12:38 UTC.
34 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365589, 365590, 365591, 365592, 365593, 365594, 365595, 365596, 365597, 365598, 365599, 365600, 365601, 365602, 365603, 365604, 365605, 365606, 365607, 365608, 365609, 365610, 365611, 365612, 365613, 365614, 365615, 365616, 365617, 365618, 365619, 365620, 365621, 365585.